Home > Journals > Minerva Anestesiologica > Past Issues > Minerva Anestesiologica 2014 May;80(5) > Minerva Anestesiologica 2014 May;80(5):586-94

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

MINERVA ANESTESIOLOGICA

A Journal on Anesthesiology, Resuscitation, Analgesia and Intensive Care


Official Journal of the Italian Society of Anesthesiology, Analgesia, Resuscitation and Intensive Care
Indexed/Abstracted in: Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 2,623


eTOC

 

REVIEWS  FREEfree


Minerva Anestesiologica 2014 May;80(5):586-94

Copyright © 2014 EDIZIONI MINERVA MEDICA

language: English

Chemotherapy-induced cardiovascular toxicity: beyond anthracyclines

Ai D. 1, Banchs J. 2, Owusu-Agyemang P. 1, Cata J. P. 1

1 Department of Anesthesiology and Perioperative Medicine, The University of Texas MD Anderson Cancer Center, Houston, TX, USA; 2 Department of Cardiology,The University of Texas MD Anderson Cancer Center,Houston, TX, USA


FULL TEXT  


It is not uncommon for anesthesiologists to encounter cancer patients who have received chemotherapy agents known to cause cardiovascular toxicities such as heart failure, systemic hypertension and thromboembolic events. Anthracyclines have been for several decades the most studied agents because of their known cardiovascular effects and relatively high incidence of heart failure. However, cancer patients are currently treated with newer chemotherapeutics such as imatinib, sunitinib, trastuzumab and bevacizumab that are also responsible of causing cardiovascular toxicities. The type of cardiotoxicity associated with these newer agents (type II cardiotoxicity) appears to be different in terms of pathogenesis to that caused by anthracyclines (type I cardiotoxicity). Thus, anesthesiologist needs to be aware of the clinical features of each type of cardiac toxicity. This review will summarize the current clinical evidence on cardiovascular toxicity induced by chemotherapeutic agents and will try to shed light on the current information regarding the perioperative management of patients with chemotherapy-induced cardiovascular toxicity.

top of page

Publication History

Cite this article as

Corresponding author e-mail

jcata@mdanderson.org